Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Going through menopause. Taking vagifem. Getting severe cough and headache. Side effect?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
I am finally over a 2 week session of bronchitis. I didn't need to get treatment but did cough a lot. About a week ago I started getting headaches each day -- thought it was the stress of all the coughing. However they are still with me and the coughing has stopped! They seem like the hormone headaches i got when going through menopause about 5 years ago. That's when it hit me .. about 2 months about I started taking 10 mg Vagifem (twice weekly) as prescribed by the gynecologist. I think this may the culprit and cause of my headaches. We leave in 2 days for a week vacation in the Caribbean and don't really want to go to the hospital to deal with this right now! Am i OK with just Ibuprofen, ice packs etc. and "putting up with it" until I get back? Anything else I can do? I will not take the next dose of Vagifem.
Posted Wed, 22 May 2013 in General Health
Answered by Dr. Shoaib Khan 58 minutes later
Hello and welcome to XXXXXXX

Thank you for writing to us.

Yes ma'am, headaches are one of the most common side-effects of vagifem. The instructions given for vagifem users experiencing headaches are as follows:

-Contact your doctor to inform him about any headaches you are experiencing

- Stop using this medication and seek immediate medical attention if you experience a sudden severe headache or worsening of a constant headache, vomiting, fainting, dizziness, disturbance of vision or speech, altered mental status, or weakness or numbness in any part of the body

As you have decided to discontinue this medication due to its side-effects, you may do so. But, please be careful and keep track of even the smallest of change, if experienced, report to a local doctor.

As you are discontinuing the medication you should be fine with ibuprofen, ice packs, etc. Although I would have prefered you informing your doctor. Do check if there is a hotel doctor available at the Caribbean, and carry his contact details with you at all times.

Other than this, you could drink plenty of water, which would help to get the medication out of your system earlier.

And of course, enjoy your vacation. I hope you found my response helpful and informative. Do write back to me for any further clarifications, or you could rate my answers after closing this discussion.

Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor